Virginia, 2023Hail and Damaging Winds in Virginia, July 25, 2023
July 25, 2023 · NWS LWX · 16 events in 5 counties and zones
Remnant outflow from convection the day before over the Midwest combined with a lee pressure trough resulted in scattered to numerous showers and thunderstorms. Several produced localized wind damage and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $280,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnant outflow from convection the day before over the Midwest combined with a lee pressure trough resulted in scattered to numerous showers and thunderstorms. Several produced localized wind damage and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 2:19 PM EST, 33 minutes earlier.
Area forecast discussion, Jul 25, 2:19 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
319 PM EDT Tue Jul 25 2023
.SYNOPSIS...
An upper level disturbance will bring showers and thunderstorms
through this evening. High pressure will then build starting
Wednesday and continue nearby through the first half of the
weekend. Temperatures will rise to the warmest levels thus far
this summer. A cold front may approach Saturday bringing the
potential for showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
With the shortwave passing through during peak heating, almost
all atmospheric variables are supportive of severe wx. The only
red flags are subtle height rises and shear only being near
25-30 kts. CAMs remain all over the place in terms of
convective potential this afternoon/evening. Today will be a
day where mesoanalysis is essential along with monitoring trends
in satellite data. Latest Td obs show a notable drying trend
from US-15 west. The remnant MCV across PA has left a residual
outflow boundary in NE MD across our area as well. This is
currently interacting with outflow from previous thunderstorms
and could lead to additional development in the vicinity of
Baltimore County. Elsewhere, trends will be monitored.
SPC has maintained a Slight Risk for severe wx areas along/east
of the US-15 corridor where a Severe Thunderstorm Watch is also
in effect until 8 PM. Do have WPC has a Slight Risk for
excessive rainfall as well, mainly due to lower FFG and the
potentially higher rates that could be impacting the metros
during the evening commute. Have a Flood Watch for the potential
for Flash Flooding in this area as well.
Stay weather aware and have a way to get warnings should they
be issued.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Cannot rule out some patchy fog tonight in locales that
experienced rain today. Drier conditions are expected Wednesday
as the upper trough departs to the east. High pressure and a
southerly flow will allow for rising temperatures into the mid
and upper 90s both Wednesday and Thursday. Temps will be a
couple degrees higher each day, with heat indices rising into
the upper 90s Wednesday afternoon and into the 100s Thursday
afternoon. Heat Advisories are becoming likely for some locales
Thursday afternoon. The main uncertainty will be if any
convection develops Thursday afternoon and brings the heat
indices below criteria come Thursday afternoon/evening.
Overnight lows will be in the low to mid 70s for most bringing
little relief from the heat. Visit weather.gov/heat for
resources you can use or share on how to beat the heat.
In terms of thunderstorm potential, SPC has a Slight Risk on
Thursday for areas east of the Blue Ridge as a weak shortwave
could be moving through a rather unstable airmass during peak
heating. Given the forecast SFC temps and instability, will be
some potential from a severe standpoint given the cap is able
to be broken.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A strong area of high pressure and a west to southwest low level
flow will transport hot air into the region. Temperatures will make
a run at 100 plus degrees Friday into Saturday with heat indices
values near 105 or higher. No current heat related advisories at
this time but we will be monitoring the situation over the next
day or two. Most locations will remain dry, but a stray
afternoon thunderstorm can't be ruled out. There will be very
little relief from the heat Friday night, with most locations
only falling back into the mid-upper 70s.
Throughout the weekend, the overall pattern will amplify a bit with
a longwave trough of low pressure expected in the Eastern US.
A cold front will move southward toward the area later Saturday
night into Sunday. There will be a good chance for strong to severe
thunderstorms later in the weekend with this approaching front.
Cooler and drier conditions are expected on Monday with highs in the
lower to middle 80s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Primary threat this evening will be the potential for
thunderstorms to impact the terminals. There may be a minimum in
convective activity through 21Z before the better forcing kicks
in from the west and coverage may uptick heading towards sunset. Fog
is possible again tonight, especially in spots that receive
rain today.
High pressure builds in on Wednesday with southerly flow, yielding
mostly dry conditions Wednesday and Thursday. Some scattered showers
and thunderstorms are possible on Thursday, which could bring brief
reductions to terminals.
VFR conditions each period through Saturday night. Winds southwest
around 10 knots Friday through early Saturday, then shifting to the
northwest 10 knots later Saturday into Saturday night.
&&
.MARINE...
Winds over the waters are expected to stay below SCA criteria today,
but showers and thunderstorms that move over the waters may bring
gusty winds of SMW criteria. SCA conditions are possible
Wednesday and Thursday as winds shift out of the south. Gusty
showers and thunderstorms are possible again on Thursday.
No marine hazards through Saturday night. Winds southwest 10 knots
Friday through Saturday, becoming west to northwest 10 knots
Saturday night.
&&
.TIDES/COASTAL FLOODING...
Little change is expected in tidal anomalies across the tidal
Potomac River and Chesapeake Bay over the next few days. Action
stage during high tides is possible at sensitive sites, including
Annapolis, Straits Point and Fort McHenry.
&&
.CLIMATE...
Potential for daily temperature records Thu (7/27) through Sat (7/29)
Washington/Reagan National:
7/27 high 100 (1940)
7/27 low 81 (2016)
7/28 high 100 (1997)
7/28 low 80 (1949)
7/29 high 104 (2011)
7/29 low 80 (2011)
Washington Dulles Airport:
7/27 high 98 (1993)
7/27 low 75 (2016)
7/28 high 99 (1993)
7/28 low 75 (1963)
7/29 high 103 (2011)
7/29 low 74 (2002)
Baltimore/Washington Arpt:
7/27 high 101 (1940)
7/27 low 82 (1930)
7/28 high 103 (1941)
7/28 low 82 (1949)
7/29 high 101 (2011)
7/29 low 82 (1949)
Martinsburg Airport:
7/27 high 105 (1930)
7/27 low 76 (1892)
7/28 high 101 (1952)
7/28 low 75 (1892)
7/29 high 103 (1941)
7/29 low 77 (1941)
LENGTH OF CLIMATE RECORDS:
Washington/Reagan National: Since 1872 Washington Dulles
Airport: Since 1960 Baltimore/Washington Arpt: Since 1872
Martinsburg Airport: Since 1891
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flood Watch until 8 PM EDT this evening for MDZ008-011-013-014-
016-018-504-506-508.
VA...Flood Watch until 8 PM EDT this evening for VAZ053-054-527.
WV...None.
MARINE...Flood Watch until 8 PM EDT this evening for ANZ535.
&&
SYNOPSIS...CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...BRO/CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
TIDES/COASTAL FLOODING...ADM
CLIMATE...LWXHazardous weather outlook, Jul 25, 2:06 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
306 PM EDT Tue Jul 25 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-261915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
306 PM EDT Tue Jul 25 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch and Flood Watch are in effect until 8
PM this evening.
Heavy rain with scattered incidents of flooding are possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated severe thunderstorms are possible Thursday afternoon and
evening.
Heat and humidity will increase late this week. This may result
in heat index values of 105 to 110 each afternoon Thursday through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-261915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
306 PM EDT Tue Jul 25 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM this evening
from Carroll County, MD to Prince William County, VA and points
east.
Isolated severe thunderstorms are capable of producing damaging
wind gusts Tuesday afternoon into the evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated severe thunderstorms are possible Thursday afternoon and
evening.
Heat and humidity will increase late this week. This may result
in heat index values of 100 to 105 each afternoon Thursday
through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-261915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
306 PM EDT Tue Jul 25 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms are capable of producing damaging
wind gusts this afternoon into the evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat and humidity will increase late this week. This may result
in heat index values of around 100 over the lower elevations
each afternoon Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
In the hours before
Local storm report, Jul 25, 12:48 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
148 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM Flood 1 NE Fort Howard 39.22N 76.43W
07/25/2023 Baltimore MD 911 Call Center
North Point Road closed due to high water near Wood
Avenue.
&&
Event Number LWX2301476
CPBLocal storm report, Jul 25, 12:49 PM EST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
149 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Flood 1 NE Edgemere 39.23N 76.44W
07/25/2023 Baltimore MD 911 Call Center
Lodge Forest Road near North Point Road closed due to
high water.
&&
Event Number LWX2301477
CPBLocal storm report, Jul 25, 12:51 PM EST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
151 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM Flood 1 NNE Edgemere 39.23N 76.45W
07/25/2023 Baltimore MD 911 Call Center
Ruth Ave closed near Sparrows Point Road due to high
water.
&&
Event Number LWX2301478
CPBLocal storm report, Jul 25, 12:53 PM EST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
153 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Dmg 1 NE Edgemere 39.23N 76.44W
07/25/2023 Baltimore MD 911 Call Center
A couple reports of trees, branches, and wires down in
the Edgemere area.
&&
Event Number LWX2301479
CPBLocal storm report, Jul 25, 1:33 PM EST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
233 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Flash Flood 1 NE Edgemere 39.23N 76.45W
07/25/2023 Baltimore MD Public
At least 6 inches of water flowing across 2300 block
Ruth Avenue, with cars unable to drive on the roadway.
Water is still standing, but has receded as of 230 PM
EDT.
&&
Event Number LWX2301480
LEEThunderstorm Wind, Augusta
- When
- July 25, 2:52 PM EST
- Where
- Augusta County, 2.22 mi NE of White Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.070, -79.038
There were several reports of trees, branches and wires blown down on VA-648 Christians Creek Road near the county landfill.
Thunderstorm Wind, Rappahannock
- When
- July 25, 5:35 PM EST
- Where
- Rappahannock County, 0.88 mi SE of Sperryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.660, -78.240
Tree damage was reported near Sperryville, including in the unit block of VA-651 Atkins Road.
Thunderstorm Wind, Rappahannock
- When
- July 25, 6:09 PM EST
- Where
- Rappahannock County, 0.66 mi ESE of Roundhill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.566, -78.159
Tree damage was reported north of Slate Mills, including near the intersection of US-522 Sperryville Pike and Kidwell Lane.
Thunderstorm Wind, Culpeper
- When
- July 25, 6:09 PM EST
- Where
- Culpeper County, 0.81 mi NNW of Boston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.540, -78.138
Tree damage was reported east of Slate Mills, including in the 5000 block of VA-707 Slate Mills Road.
Hail, Augusta
- When
- July 25, 6:09 PM EST
- Where
- Augusta County, 0.46 mi WNW of Verona
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.202, -79.008
There were multiple reports of quarter size hail in the Verona area.
Thunderstorm Wind, Culpeper
- When
- July 25, 6:15 PM EST
- Where
- Culpeper County, 2.02 mi WSW of Reva
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.489, -78.165
Tree damage was reported west of Reva, including in the 4000 block of VA-606 Novum Road.
Thunderstorm Wind, Culpeper
- When
- July 25, 6:20 PM EST
- Where
- Culpeper County, 0.72 mi W of Norman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.519, -78.083
Tree damage was reported west of Cardova, including near the intersection of US-522 Sperryville Pike and VA-738 Old Turnpike Road.
Thunderstorm Wind, Augusta
- When
- July 25, 6:23 PM EST
- Where
- Augusta County, 0.69 mi NNW of Hermitage
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.159, -78.925
Numerous trees were blown down between Verona and Dooms.
Thunderstorm Wind, Augusta
- When
- July 25, 6:33 PM EST
- Where
- Augusta County, 0.97 mi NNW of Dooms
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.133, -78.876
Trees blew down onto power lines in the 1600 block of VA-865 Rockfish Road.
Thunderstorm Wind, Augusta
- When
- July 25, 6:33 PM EST
- Where
- Augusta County, 0.49 mi NE of Crimora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.154, -78.843
Trees blew down along VA-612 New Hope-Crimora Road.
Hail, Loudoun
- When
- July 25, 6:42 PM EST
- Where
- Loudoun County, 2.27 mi SE of Bluemont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.094, -77.794
Quarter size hail was reported near Bluemont.
Hail, Loudoun
- When
- July 25, 6:48 PM EST
- Where
- Loudoun County, 1.67 mi E of Round Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.133, -77.789
Quarter size hail was reported near Round Hill.
Hail, Loudoun
- When
- July 25, 6:51 PM EST
- Where
- Loudoun County, 2.75 mi E of Round Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.132, -77.769
Quarter size hail was reported in Round Hill.
Hail, Loudoun
- When
- July 25, 6:56 PM EST
- Where
- Loudoun County, 0.8 mi SE of Purcellville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.142, -77.709
Quarter size hail was reported in Purcellville.
Thunderstorm Wind, Warren
- When
- July 25, 7:06 PM EST
- Where
- Warren County, 2.25 mi WNW of Buckton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- 911 Call Center
- Coordinates
- 38.989, -78.320
Numerous trees blew down, storm doors blew off of houses into the street, and a lumberyard had a roof torn off east of Strasburg.
Hail, Warren
- When
- July 25, 7:28 PM EST
- Where
- Warren County, 26.45 mi W of Bloomfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -78.290
Quarter size hail was reported near the I-66/I-81 interchange.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, July 25, 2023$5.3 million · EF0 · 23 events
- Heat in Oklahoma, July 25 to 30, 202384 events
- Hail and Damaging Winds in South Dakota, July 25, 2023$32,000 · 1 in hail · 19 events
- Flash Flood in Ohio, July 25, 2023$75,000 · 1 event
- Damaging Winds in Maryland, July 25, 2023$50,000 · 56 kt wind · 4 events
- Wildfire in Colorado, July 25 to 26, 2023$50,000 · 1 event
- Damaging Winds in New York, July 25, 2023$41,000 · 50 kt wind · 3 events
- Excessive Heat in South Dakota, July 25 to 28, 202324 events
- Damaging Winds in Arizona, July 25, 2023$25,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Massachusetts, July 25, 2023$10,000 · 50 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 25, 202317 events
- Damaging Winds in New Jersey, July 25, 202350 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107805, 1107806, 1107807, 1107808, 1107809, 1107810, 1107811, 1107812, 1107813, 1107814, 1107815, 1107816, 1107817, 1107818, 1107819, 1107820.